Illinois, 2011

Hail and Damaging Winds in Illinois, August 18, 2011

August 18, 2011 · NWS PAH · 4 events in 3 counties and zones

Isolated to scattered thunderstorms developed over southern Illinois during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated to scattered thunderstorms developed over southern Illinois during the heat of the afternoon. Surface mesoanalysis depicted a weak front draped across portions of west central Illinois into southern Missouri, with an attendant mesolow over east central Missouri. Storms developed east of the mesolow within an axis of locally enhanced low level convergence. A few storms pulsed up to severe levels in the moderately to very unstable air mass. Rather weak wind flow in the lower to mid levels precluded a more widespread or organized severe threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 2:35 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 2:35 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT THU AUG 18 2011

.DISCUSSION...
THE NUMERICAL MODEL GUIDANCE IN THE PAST 12-18 HOURS HAS BECOME A
LITTLE MORE INCONSISTENT IN THE TIMING/PLACEMENT/INTENSITY OF ANY
DEVELOPING CONVECTION IN THE QUAD STATE REGION. THEREFORE...OVERALL
CONFIDENCE IN THE POP/WEATHER FORECAST IS MUCH LOWER THAN YESTERDAY.

THE PLUME OF HIGHER PRECIPITABLE WATER IS NOW CENTERED ACROSS THE
WFO PAH FORECAST AREA...WITH 2+ INCH VALUES ACROSS THE AREA...AS
OF 08Z /3 AM CDT/. GIVEN THE INCREASE MOISTURE AND WEAK MID-LEVEL
INSTABILITY...IMPLIED SURFACE CAPE VALUES ARE CURRENTLY RUNNING
BETWEEN 1000-1500 JOULES/KILOGRAM ACROSS THE REGION AS WELL.
THUNDERSTORMS ARE HAVING A DIFFICULT TIME DEVELOPING IN THE WEAK
SHEAR ALOFT...DESPITE THE CONDITIONAL MOISTURE/INSTABILITY IN
PLACE.

THE PRECIPITATION FORECAST REMAINS A LITTLE PROBLEMATIC...AS
DIFFERENT NUMERICAL MODEL PRECIPITATION PARAMETRIZATION SCHEMES
ARE QUITE ROBUST WITH DROPPING OUT HIGHER QPF AMOUNTS. THEN 12KM
NAM-WRF IS THE MOST CONSERVATIVE AND WAS UTILIZED...ESPECIALLY IN
THE FIRST 12-24 HOURS.

GIVEN THE SLIGHT TIMING DIFFERENCES WITH THE NEXT DOMINANT
SHORTWAVE MOVING ALONG THE NWLY FLOW ALOFT NORTHEAST OF THE SOUTH
CENTRAL U.S. RIDGE...KEPT IN PLACE A CHANCE FOR SHOWERS AND
THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY. THE EASTWARD EXTENT
OF THE PRECIPITATION WAS PULLED BACK FOR COLLABORATION
PURPOSES. HOWEVER...THE SIGNAL FOR CONVECTIVE DEVELOPMENT REMAINS
CONSISTENT FOR THE DAYTIME HOURS ON FRIDAY...THEN AGAIN SATURDAY.
THE MOST WIDESPREAD POPS/WEATHER STILL REMAIN FIXED FOR SATURDAY
NIGHT INTO SUNDAY...WITH A SLIGHT INCREASE IN POPS FOR MONDAY.

ALTHOUGH NOT CHANGED IN THIS FORECAST PACKAGE...TUESDAY AND
WEDNESDAY STILL LOOK DRY.

YESTERDAYS FORECAST MAX TEMPERATURES WERE A LITTLE ON THE COOL
SIDE. WITH THIS PACKAGE...MAX TEMPERATURES WILL BE AT OR SLIGHTLY
HIGHER /1-3 DEGREES/ ABOVE NORMAL AUGUST VALUES. THICKNESSES
SHOULD INCREASE SLIGHTLY WITH THE EASTWARD TRANSLATION OF THE
RIDGE INTO THE LOWER MISSISSIPPI VALLEY. HEAT INDEX VALUES IN
SOUTHEAST MO/SOUTHWEST KY SHOULD REMAIN BELOW ADVISORY CRITERIA
INTO THE WEEKEND...BUT WILL CONTINUE TO MENTION THE ELEVATED
VALUES IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH THE TAF PERIOD...WITH
EXCEPTION OF SOME MVFR FOG 09Z-13Z. LOCALIZED SPOTS MAY SEE A BRIEF
DROP INTO THE IFR RANGE TOWARD SUNRISE. SOME VFR CIGS WILL ALSO BE
POSSIBLE FROM TIME TO TIME. CANNOT COMPLETELY RULE OUT ISOLATED
CONVECTION....BUT ONLY A FEW SELECT LOCATIONS WOULD BE AFFECTED OVER
THE TAF REGION. THUS...WILL LIMIT TAF SITES TO A FEW CBS THIS
AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...GM
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Aug 18, 2:59 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING
THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK
FRIDAY MORNING.

AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

SMITH

In the hours before

Special weather statement, Aug 18, 1:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT THU AUG 18 2011

ILZ086-090-091-182015-
HARDIN IL-POPE IL-SALINE IL-
224 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF
HARRISBURG...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pope

When
August 18, 1:45 PM CST
Where
Pope County, 2 mi NW of Dixon Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.401, -88.706

Hail, Edwards

When
August 18, 2:55 PM CST
Where
Edwards County, 1 mi NW of Bone Gap
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.460, -88.013

Golf-ball size hail occurred just northwest of Bone Gap.

Thunderstorm Wind, Jackson

When
August 18, 3:04 PM CST
Where
Jackson County, (Mdh)crbndl/Mrfysbro
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -89.250

A wind gust to 61 mph was measured by the automated observing system at the Southern Illinois Airport a few miles north of Carbondale.

Hail, Edwards

When
August 18, 3:17 PM CST
Where
Edwards County, Albion
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.380, -88.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332049, 332045, 332047, 332051.